Severe nausea, sickness, headache bedridden straight after 1st chemo dose - how long will it last?

Hi,

 

My mum was diagnosed with breast cancer about 2 months ago and had her first dose of chemo yesterday morning. She felt nauseous, headachey, tired as soon as we got back from the hospital. She is also Type 1 diabetic which complicates matters further. She is still bed ridden with the same symptoms that don’t seem to show any sign of easing up. She was given anti sickness medication with her chemo drugs and has been dosed up on various anti emetics since but they don’t seem to be doing anything. I don’t think she has been physically sick but she has been retching a lot. She is also complaining of the head spinning sensation that I’ve read a lot of people have got. She is obviously very upset and if it continues much longer I don’t know how she will cope. Especially as this is the 1st of 6 sessions! She has only eaten a bowl of cereal since yesterday lunch yet her blood sugar levels have kept creeping up which is probably just due to the impact of it all on her system. 

 

She she feels a knot under her diaphragm and her stomach twisting up. Furthermore, her surgery to have the lump remove 5 weeks ago went really well and her wound healed beautifully but she also says that that has started to get sore again.

 

I know that this is probably all normal and there is not much, if anything, that can be done but I would very much appreciate some kind of reassurance that she will eventually start to improve enough to get out of bed before her next session in 3 weeks. If anyone experinced a similar level of sickness so soon after the aministration of the drugs then how long until things started to improve?  She is so peaceful when she is sleeping but she hasn’t been able to do that much with the way she is feeling.

 

I would appreciate any reply. Thank you for taking the time to read my experience so far. I will also keep you updated on how my mum is doing.

Hi Lucy, It does sound like her anti nausea medication isnt strong enough. i would contact the oncology helpline with reguards to her diabetes too - i’m sure they have come across type 1 diabetes and chemo before and will be able to advise her best.

I threw up and was dizzy for about 24 hours after my first chemo - but although i felt very ill after the rest i was never physically sick again and as far as i know my anti-emetics werent changed - so maybe its just the shock to the system of the first one.

not sure if this helps or reassured - but i wish her all the best with her treatment. 

caroline x